Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 239, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2024, 5:59 AM CDT for Iron County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2024, 5:59 AM CDT (10:59 UTC)
- Expired
- May 26, 2024, 6:45 AM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Iron County, MO
The radar
The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:06 AM CDT | TSTM WND DMG | Glover, MO | Reports of trees down in southern Iron CO near Reynolds CO. Location and time approximate from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:35 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1925 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 10.7
The text
As transmitted.
690
WUUS53 KLSX 261059
SVRLSX
MOC093-261145-
/O.NEW.KLSX.SV.W.0239.240526T1059Z-240526T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
559 AM CDT Sun May 26 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Iron County in southeastern Missouri...
* Until 645 AM CDT.
* At 559 AM CDT, a severe thunderstorm was located 8 miles east of
Reynolds, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ironton, Pilot Knob, Arcadia, Annapolis, Belleview, Glover,
Roselle, Des Arc, Hogan, Vulcan, Granite, Sabula, and Chloride.
This also includes Fort Davidson Historic Site and Elephant Rocks
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 AM CDT for southeastern
and east central Missouri.
&&
LAT...LON 3737 9075 3738 9077 3760 9077 3760 9091
3774 9075 3774 9065 3765 9065 3764 9053
3760 9053 3760 9055 3728 9055 3727 9062
3727 9075
TIME...MOT...LOC 1059Z 221DEG 33KT 3741 9091
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble3 follow-up statements
614
WWUS53 KLSX 261117
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
617 AM CDT Sun May 26 2024
MOC093-261145-
/O.CON.KLSX.SV.W.0239.000000T0000Z-240526T1145Z/
Iron MO-
617 AM CDT Sun May 26 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR EASTERN IRON COUNTY...
At 617 AM CDT, a severe thunderstorm was located near Arcadia, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ironton, Pilot Knob, Arcadia, Annapolis, Glover, Belleview, Roselle,
Sabula, Chloride, Hogan, and Granite.
This also includes Fort Davidson Historic Site and Elephant Rocks
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 AM CDT for southeastern
and east central Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 9075 3738 9077 3760 9077 3760 9091
3774 9075 3774 9065 3765 9065 3764 9053
3760 9053 3760 9055 3738 9055 3730 9073
TIME...MOT...LOC 1117Z 230DEG 37KT 3754 9065
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble644
WWUS53 KLSX 261128
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
628 AM CDT Sun May 26 2024
MOC093-261145-
/O.CON.KLSX.SV.W.0239.000000T0000Z-240526T1145Z/
Iron MO-
628 AM CDT Sun May 26 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR EASTERN IRON COUNTY...
At 628 AM CDT, a severe thunderstorm was located over Arcadia, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ironton, Pilot Knob, Arcadia, Glover, Belleview, Roselle, Hogan, and
Granite.
This also includes Fort Davidson Historic Site and Elephant Rocks
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 AM CDT for southeastern
and east central Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 9070 3760 9077 3767 9083 3774 9075
3774 9065 3765 9065 3764 9053 3760 9053
3760 9055 3738 9055 3734 9064
TIME...MOT...LOC 1128Z 219DEG 35KT 3759 9060
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble694
WWUS53 KLSX 261140
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
640 AM CDT Sun May 26 2024
MOC093-261150-
/O.EXP.KLSX.SV.W.0239.000000T0000Z-240526T1145Z/
Iron MO-
640 AM CDT Sun May 26 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IRON COUNTY WILL
EXPIRE AT 645 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 AM CDT for southeastern
and east central Missouri.
&&
LAT...LON 3750 9070 3760 9077 3767 9083 3774 9075
3774 9065 3765 9065 3764 9053 3760 9053
3760 9055 3738 9055 3734 9064
TIME...MOT...LOC 1140Z 221DEG 33KT 3767 9052
$$
KimbleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:16 AM CDT, 2 hours 43 minutes earlier. Its key messages:
- -The evolution of today's severe thunderstorms remains uncertain, but in both scenarios the best chance for significant severe thunderstorms remains across southeast Missouri and southern Illinois. With the strongest storms 80 mph winds, large hail, and a few strong tornadoes will be possible. Elsewhere severe thunderstorms will be less intense, though 60 mph winds, quarter sized hail, and a weak tornado are still possible. -Locally heavy rainfall, up to 2-5 inches, is possible with both rounds of thunderstorms on Sunday.
Area forecast discussion, May 26, 3:16 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
316 AM CDT Sun May 26 2024
.KEY MESSAGES...
-The evolution of today's severe thunderstorms remains uncertain,
but in both scenarios the best chance for significant severe
thunderstorms remains across southeast Missouri and southern
Illinois. With the strongest storms 80 mph winds, large hail, and
a few strong tornadoes will be possible. Elsewhere severe
thunderstorms will be less intense, though 60 mph winds, quarter
sized hail, and a weak tornado are still possible.
-Locally heavy rainfall, up to 2-5 inches, is possible with both
rounds of thunderstorms on Sunday.
&&
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 312 AM CDT Sun May 26 2024
A strong dynamic environment is establishing across the mid-
Mississippi Valley this morning. An upper-level jet is nosing
eastward into the region while in the mid-levels a trough is
swinging through the central Plains, approaching the mid-Mississippi
Valley. The low level jet is edging into western Missouri. The
result is convection that has spawned across eastern Kansas and
western Missouri, tracking eastward over the early morning hours in
an unstable environment with 1500-3000 J/kg of MUCAPE.
Convection is currently a mix of discrete supercells across
southwest MO and northern AR and linear convection across eastern
KS. The evolution of this convection has been messy and further
complicates today's forecast. A few scenarios are still possible:
1. If the linear convection over KS is able to organize into an MCS,
it will push into the forecast area this morning, using up much of
our instability and throwing the potential for afternoon convection
into doubt. If an MCS forms, it will push eastward across Missouri
and into Illinois by mid-morning. Within the MCS multicell clusters
and bowing line segments will be capable of strong damaging winds up
to 70 mph. QLCS tornadoes are also a concern, particularly where
segments are oriented with a strong north-south component. The MCS
would effectively stabilize the environment through which is moves,
as well as lay out an outflow boundary to it's south.
Destabilization during the day will be stunted, despite the likely
partly sunny sky in this wake of this convection. In this scenario,
the best chance for afternoon/evening convection would be along and
south of the outflow boundary, with the potential for this to occur
south of our forecast area. The northern extent remains uncertain as
the outflow hasn't developed yet, but the current location and
movement of convection suggests that the outflow will remain south
of the I-70 corridor. Storms in this environment will have access to
robust instability and strong deep layer shear. All hazards will be
possible with these severe thunderstorms, with the potential for
large hail, 80 mph winds, and a few strong tornadoes. North of the
outflow boundary thunderstorms are still possible, but how much
destabilization occurs will impact the strength and coverage of
severe thunderstorms north of the outflow boundary.
2. If this convection diminishes as it moves into more
stable air in western Missouri, and our forecast area remains
largely unaffected by significant convection, then our chances
for significant severe weather during the afternoon and evening
would increase. In this scenario the 1500-2000 J/kg of MUCAPE
currently across our forecast area would remain largely untapped
as we moved into the day and instability would continue to
increase with southerly flow and some sunshine. As the broad, mid
to upper level ascent pushed over the forecast area this
afternoon, convection would fire off of lingering outflow
boundaries from this morning's convection. In this scenario, the
entire forecast area would be ripe for severe thunderstorms. North
of I-70 the intensity of severe thunderstorms would be weaker,
and 60 mph winds, quarter sized hail, and a tornado would be
possible. Across far southeast Missouri and southern Illinois
where shear is more robust, all hazards will be possible with
these severe thunderstorms, with the potential for large hail, 80
mph winds, and a few strong tornadoes.
In either scenario, heavy rain and flash flooding is a concern
with storms today. This is particularly true with training storms,
which are possible with west-east shear parallel to the expected
outflow boundary. The HREF probability matched mean continue to
show the potential for rainfall on the order of 2" over 3 hrs.
Areas that have already seen modest rainfall in the past two days
will be at higher risk for flash flooding today.
MRM
&&
.LONG TERM... (Monday Night through Saturday)
Issued at 312 AM CDT Sun May 26 2024
The focus of this forecast was on today's severe weather potential.
Little has changed in the long term forecast. Dry weather with near
normal temperatures will persist through most of the work week under
northwesterly mid-level flow. A mid-level ridge will shift east over
the forecast area into the weekend, bringing southwesterly flow back
to the area and increasing the chance for above normal temperatures
and rain.
MRM
&&
.AVIATION... (For the 06z TAFs through 06z Sunday Night)
Issued at 1033 PM CDT Sat May 25 2024
Two rounds of severe weather are still expected within the TAF
period. The first round of severe weather will enter central and
northeast Missouri near sunrise. This will be a line of
thunderstorms capable of damaging winds of up to 60 kts and brief
tornadoes. When this line impacts a terminal, expect ceiling and
visibility drops. Added IFR tempo groups at each terminal for this,
but heavy rain may reduce flight conditions even further.
We expect a short break in the late morning/early afternoon before
convection develops in southeast Missouri this afternoon and evening
ahead of a cold front. During this round, very large hail (2+
inches), damaging winds up to 70 kts, and significant tornadoes are
possible. Confidence in exactly where these thunderstorms will be is
low given the dependence on tonight's round. As of 04z, the St.
Louis metropolitan terminals have the highest chance of impact by
this round. Again, expect stark drops in flight conditions in the
case of a direct hit.
The wind speed and direction over the period will be highly
influenced by convection through the period. Generally, winds will
be southerly and will continue to increase, becoming gusty later
tonight. They will veer to northwesterly behind the front Sunday
evening and subside thereafter.
Jaja
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Flood Watch through late tonight for Bond IL-Calhoun IL-Clinton
IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Marion IL-Monroe IL-Montgomery IL-Pike IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, May 26, 3:23 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 323 AM CDT Sun May 26 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-270830- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 323 AM CDT Sun May 26 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected today and tonight, several of which may be severe. Damaging wind, large hail, tornadoes, and flash flooding are the primary hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Thursday afternoon through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MRM
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:31 AM CDT | Severe Thunderstorm Warning | LSX | Moniteau | 29 min |
| May 26, 12:57 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 33 min |
| May 26, 5:37 AM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 38 min |
| May 26, 6:15 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 45 min |
| May 26, 6:40 AM CDT | Areal Flood Advisory | LSX | Boone, Callaway | 3 hr |
| May 26, 11:50 AM CDT | River Flood Warning | LSX | Perry, Sainte Genevieve | 4 days |
| May 26, 3:17 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 43 min |
| May 26, 3:30 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Osage, Warren | 45 min |
| May 26, 3:45 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 45 min |
| May 26, 3:46 PM CDT | River Flood Warning | LSX | Reynolds | 65 hr |
| May 26, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 39 min |
| May 26, 4:09 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 51 min |
| May 26, 4:14 PM CDT | Areal Flood Advisory | LSX | Cole, Osage | 3 hr |
| May 26, 4:37 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 38 min |
| May 26, 4:39 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 51 min |
| May 26, 4:47 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 43 min |
| May 26, 4:58 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Warren | 35 min |
| May 26, 5:01 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis | 3 hr |
| May 26, 5:05 PM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade, Montgomery, Saint Charles, Warren | 3 hr |
| May 26, 5:09 PM CDT | Tornado Warning | LSX | Franklin, Jefferson, Saint Louis | 51 min |
| May 26, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 38 min |
| May 26, 5:27 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 35 min |
| May 26, 5:43 PM CDT | Tornado Warning | LSX | Saint Louis, City of Saint Louis | 47 min |
| May 26, 5:48 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 15 min |
| May 26, 5:49 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Jefferson, Washington | 41 min |
| May 26, 6:06 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 39 min |
| May 26, 6:09 PM CDT | Tornado Warning | LSX | Reynolds | 51 min |
| May 26, 6:14 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 46 min |
| May 26, 6:16 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Washington | 44 min |
| May 26, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 49 min |
| May 26, 6:30 PM CDT | Areal Flood Advisory | LSX | City of Saint Louis | 3 hr |
| May 26, 6:44 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Sainte Genevieve, Saint Francois, Washington | 46 min |
| May 26, 6:46 PM CDT | Tornado Warning | LSX | Reynolds | 27 min |
| May 26, 6:51 PM CDT | Tornado Warning | LSX | Iron, Madison, Reynolds | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.